Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at May 30, 2014, 3:49 PM CDT for Edmunds County, South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2014, 3:49 PM CDT (20:49 UTC)
- Expired
- May 30, 2014, 10:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Edmunds County, SD
The radar
The Aberdeen radar (KABR), 37 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:55 PM CDT | FLASH FLOOD | 3 Ese Pembrook Colony, SD | FLOODED YARD. |
| May 30, 4:10 PM CDT | FLASH FLOOD | 2 S Craven Corner, SD | TWO COUNTY ROADS OVERTOPPED WITH WATER AND WIDESPREAD OVERLAND FLOODING IN FARM FIELDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083
WGUS53 KABR 302049
FFWABR
SDC045-310300-
/O.NEW.KABR.FF.W.0002.140530T2049Z-140531T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT FRI MAY 30 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1000 PM CDT
DOPPLER RADAR HAS INDICATED OVER 2 INCHES OF RAINFALL HAS FALLEN IN
THE WARNED AREA WITHIN THE PAST 2 HOURS. MINOR FLASH FLOODING HAS
BEEN REPORTED BY THE PUBLIC 3 MILES EAST SOUTHEAST OF PEMBROOK
COLONY AROUND 337 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
&&
LAT...LON 4558 9883 4543 9873 4525 9876 4525 9912
4558 9905
$$
TVT2 follow-up statements
166
WGUS73 KABR 310101
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
801 PM CDT FRI MAY 30 2014
SDC045-310300-
/O.CON.KABR.FF.W.0002.000000T0000Z-140531T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDMUNDS SD-
801 PM CDT FRI MAY 30 2014
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN EDMUNDS COUNTY
UNTIL 1000 PM CDT...
AT 758 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING WAS
OCCURRING IN THE WARNED AREA. THUNDERSTORMS HAVE REDEVELOPED AND
ARE MOVING BACK INTO THE REGION. AN ADDITIONAL INCH OF RAINFALL IS
POSSIBLE THROUGH 10 PM.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
IPSWICH...CRAVEN CORNER...MINA...PEMBROOK COLONY AND PLAINVIEW
COLONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4558 9883 4543 9873 4525 9876 4525 9912
4558 9905
$$
TVT437
WGUS73 KABR 310301
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 PM CDT FRI MAY 30 2014
SDC045-310316-
/O.EXP.KABR.FF.W.0002.000000T0000Z-140531T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDMUNDS SD-
1001 PM CDT FRI MAY 30 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN EDMUNDS
COUNTY HAS BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4558 9883 4543 9873 4525 9876 4525 9912
4558 9905
$$
MOHRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:00 PM CDT, 49 minutes earlier.
Area forecast discussion, May 30, 3:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT FRI MAY 30 2014 .SHORT TERM...TONIGHT AND SATURDAY FORECAST CHALLENGES SURROUND POTENTIAL FOR DEVELOPMENT OF SLOW MOVING...HEAVY RAIN-PRODUCING THUNDERSTORMS AND ANY POTENTIAL FLASH FLOODING THEY MAY INCUR. CURRENTLY...UNDER A PARTLY TO MOSTLY CLOUDY SKY...DAYTIME HEATING AND PLENTY OF LOW TO MID LEVEL MOISTURE IN THE ATMOSPHERE HAS CREATED MIXED-LAYER CAPE VALUES BETWEEN 1000-2000J/KG. 0-6KM SHEAR REMAINS VERY LOW...GENERALLY LESS THAN 15 TO 20 KNOTS. ALREADY SEEING WIDELY SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND WEST OF THE FRONTAL BOUNDARY EARLY THIS AFTERNOON. TEMPERATURES ALONG AND EAST OF THE NEARLY STALLED OUT COLD FRONTAL BOUNDARY ARE WARMING WELL INTO THE 80S AND IN SOME SPOTS THE LOW TO MID 90S. WEST OF THE BOUNDARY TEMPERATURES ARE RUNNING MORE IN THE UPPER 60S TO UPPER 70S. TONIGHT THROUGH SATURDAY...STORM MOTION THIS AFTERNOON THROUGH TOMORROW IS VERY SLOW...ON THE ORDER OF 5 TO 15 MPH AND GENERALLY DRIFTING ENEWD. BETWEEN THAT SLOW STORM MOVEMENT AND THE HIGHLY EFFICIENT ABILITY TO PRODUCE HEAVY RAIN/INTENSE RAINFALL RATES...THERE IS A GENUINE CONCERN THAT THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERAL ISOLATED FLASH-FLOODING SITUATIONS ACROSS THE CWA OVER THE NEXT 12 TO 18 HOURS OR SO. ONCE THE UPPER SUPPORT OF A RIGHT ENTRANCE REGION /UPPER LEVEL JET STREAK/ ALOFT SHOWS UP LATER TONIGHT WHEN A MID-LEVEL SHORT-WAVE WORKS IN FROM THE SOUTHWEST AND A HALF-WAY DECENT LOW-LEVEL JET DEVELOPS /25 TO 35 KNOTS/...SUSPECT THAT THERE WILL BE A SECOND BATCH OF MODERATE TO HEAVY RAIN PRODUCING STORMS DEVELOPING ACROSS THE SWRN ZONES UP TOWARD THE JAMES RIVER VALLEY IN SOUTHEASTERN NORTH DAKOTA WHICH WOULD SPILL OVER INTO THE SATURDAY MORNING FORECAST PERIOD. ONCE ANY LOW CLOUDS AND/OR CONVECTIVE DEBRIS CLOUDINESS IS ELIMINATED WITH DAYTIME HEATING...ANOTHER AIRMASS CONSISTING OF WEAK SHEAR/MODERATE INSTABILITY SHOULD BE DEVELOPING SATURDAY AFTERNOON ALONG AND EAST OF THE SYNOPTIC-SCALE FRONTAL BOUNDARY THAT IS FORECAST TO BE DISPLACED TO MAINLY THE JAMES RIVER VALLEY OF NORTHEAST SOUTH DAKOTA...POSSIBLY TAILING BACK TOWARD THE MILLER AREA AND ON DOWN TOWARD THE CHAMBERLAIN/OACOMA REGION. HEAVY RAIN MENTION CONTINUES IN THE FORECAST. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY THERE MAY BE A BRIEF BREAK IN THE ACTION LATE SATURDAY NIGHT INTO SUNDAY BEFORE THE NEXT ROUND OF CONVECTION IS EXPECTED SUNDAY AFTERNOON. INITIALLY THE REGION IS UNDER SOUTHWEST FLOW ALOFT...BUT UPPER LEVEL FORCING INCREASES AS THE MAIN UPPER SHORTWAVE BECOMES NEGATIVELY TILTED AND LIFTS INTO THE NORTHERN PLAINS SUNDAY. MODELS ARE HINTING AT AN EARLY START TO PRECIPITATION DEVELOPMENT WHICH COULD LIMIT SURFACE BASED INSTABILITY...AND COULD BE AN INHIBITING FACTOR TO STORM DEVELOPMENT IN THE AFTERNOON. BUT OTHERWISE...PLENTY OF MOISTURE WILL COMBINE WITH AN INVERTED SURFACE TROUGH AND 0-6 KM SHEAR VALUES INCREASING TO 40 TO 50 KTS. THIS SETUP WILL BE CONDUCIVE FOR STRONG TO SEVERE STORMS SUNDAY AFTERNOON AND EVENING. THERE SHOULD BE A BREAK AS HIGH PRESSURE MOVES IN FOR MONDAY AND TUESDAY. BUT ANOTHER POTENT SHORTWAVE WILL MOVE INTO THE NORTHERN PLAINS BY MID WEEK. STILL SOME TIMING DIFFERENCES WITH THE TRACK AND INTENSITY OF THIS FEATURE...SO DETAILS ARE NOT CLEAR...BUT ENOUGH AGREEMENT TO KEEP CHANCE POPS GOING IN THE LAST FEW DAYS OF THE EXTENDED. AS FOR TEMPERATURES...COOLER AIR WILL ADVECT INTO THE REGION BEHIND THE EXITING LOW PRESSURE SYSTEM MONDAY AND TUESDAY...AND THEN TEMPS REMAIN IN A FAIRLY NEUTRAL ADVECTION PATTERN THEREAFTER. HIGHS THROUGH THE LONG TERM TIME FRAME ARE MAINLY IN THE 70S. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A COLD FRONT ACROSS THE REGION WILL MOVE VERY LITTLE THIS AFTERNOON THROUGH SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH THIS FRONT...THIS AFTERNOON THROUGH TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE. BUT MAINLY THE CONCERN SURROUNDS RAPID DIMINISHMENT FROM VFR VISBY TO IFR VISBY IN VERY HEAVY RAINFALL. SHOWERS AND VICINITY THUNDER HAS BEEN ADJUSTED IN THE TAFS TO ACCOUNT FOR THE LATEST MODEL OUTPUT AND CURRENT RADAR/SATELLITE TRENDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...SERR AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 30, 5:20 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 520 AM CDT FRI MAY 30 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 520 AM CDT FRI MAY 30 2014 /420 AM MDT FRI MAY 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY OVER THE AREA TODAY AND TONIGHT. SOME STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. IT ALSO APPEARS THE POTENTIAL EXISTS FOR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UNSETTLED WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS...WITH SEVERAL CHANCES FOR THUNDERSTORMS. THE SEVERE STORM THREAT ON SATURDAY WILL GENERALLY BE OVER WESTERN SOUTH DAKOTA...WHILE THE THREAT ON SUNDAY WILL BE OVER THE SOUTHERN HALF OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Special weather statement, May 30, 10:49 AM CDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1049 AM CDT FRI MAY 30 2014 SDZ004>006-009-010-015>017-033>036-045-048-311500- CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN- INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON... FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MURDO...PRESHO 1049 AM CDT FRI MAY 30 2014 /949 AM MDT FRI MAY 30 2014/ ...HEAVY RAIN AND FLASH FLOODING POTENTIAL FROM LATE THIS AFTERNOON THROUGH SATURDAY MORNING... A NEARLY STATIONARY FRONTAL BOUNDARY WILL SERVE AS THE FOCUS FOR SHOWERS AND THUNDERSTORMS WHICH COULD BRING THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING TO PARTS OF THE REGION FROM LATE THIS AFTERNOON THROUGH SATURDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONTAL BOUNDARY AND SLOWLY LIFT NORTHEAST ALONG THE FRONT FROM LATE THIS AFTERNOON THROUGH SATURDAY MORNING. WITH A VERY MOIST ATMOSPHERE IN PLACE AND VERY SLOW STORM MOTION...LESS THAN 15 MPH...HEAVY RAINFALL AND POSSIBLY FLASH FLOODING IS BECOMING MORE LIKELY IN THE VICINITY OF THE FRONTAL BOUNDARY. SATURDAY AFTERNOON THROUGH SUNDAY MORNING...ADDITIONAL HEAVY RAIN POTENTIAL STILL EXISTS ACROSS MUCH OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HEAVIER AMOUNTS ARE EXPECTED BY SUNDAY. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THIS DEVELOPING HEAVY RAIN PATTERN. DORN
Local storm report, May 30, 3:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 3 ESE PEMBROOK COLONY 45.36N 98.95W
05/30/2014 E1.75 INCH EDMUNDS SD PUBLIC
GOLF BALL SIZE HAIL AND FLOODED YARD
&&
EVENT NUMBER ABR1400379
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:07 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 23 min |
| May 30, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 30 min |
| May 30, 3:55 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 50 min |
| May 30, 4:12 PM CDT | Flash Flood Warning | ABR | Edmunds, Faulk, Hand | 6 hr |
| May 30, 5:33 PM CDT | Tornado Warning | ABR | Hand, Hyde | 27 min |
| May 30, 6:27 PM CDT | Flash Flood Warning | ABR | Hand, Hughes, Hyde, Sully | 6 hr |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.